Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 173, NWS San Angelo, TX

October 13, 2012Tom Green County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Oct 13, 2012, 6:17 PM CDT for Tom Green County, Texas. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2012, 6:17 PM CDT (23:17 UTC)
Expired
Oct 13, 2012, 6:45 PM CDT
In force
28 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Tom Green County, TX

The radar

The San Angelo radar (KSJT), 18 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 6:25 PM CDTHAIL 1.755 Nw San Angelo, TXNEAR BUFALLO HEIGHTS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 1:37 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 782 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
782 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

939 
WUUS54 KSJT 132317
SVRSJT
TXC451-132345-
/O.NEW.KSJT.SV.W.0173.121013T2317Z-121013T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
617 PM CDT SAT OCT 13 2012

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TOM GREEN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 645 PM CDT

* AT 612 PM CDT...A SEVERE THUNDERSTORM WAS 13 MILES WEST OF SAN
  ANGELO...MOVING EAST AT 35 MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL.
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  A FEW VEHICLE DENTS...
  MINOR ROOF AND PLASTIC SIGN DAMAGE...
  SOME TREE LIMB DAMAGE...WEAKENED TREES TOPPLED...
  UNSECURED LIGHT OBJECTS BLOWN AROUND...
  SCATTERED POWER OUTAGES POSSIBLE...
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAN ANGELO BY 635 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR WEST CENTRAL TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3139 10069 3151 10069 3152 10070 3152 10073
      3153 10073 3154 10073 3158 10038 3132 10038
TIME...MOT...LOC 2317Z 271DEG 31KT 3147 10063

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 2:39 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Oct 13, 2:39 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
239 PM CDT SAT OCT 13 2012

.SHORT TERM...
SURFACE TROUGH/DRYLINE EXTENDED JUST EAST OF A FT STOCKTON...
MIDLAND... CHILDRESS LINE THIS AFTERNOON. THUNDERSTORMS WERE
DEVELOPING EAST OF THE DRYLINE...GARDEN CITY TO SNYDER...ROBY TO
HASKELL.

THUNDERSTORMS AND DRYLINE ARE EXPECTED TO MOVE EAST ALONG A SAN
ANGELO... ABILENE... THROCKMORTON LINE AROUND 7 PM. WITH SFC
BASED CAPES OF 2000 J/KG...SOME STORMS LIKELY TO BE SEVERE WITH
LARGE AND DAMAGING WINDS. BULK SHEARS WERE 50-60 KTS ACROSS THE
BIG COUNTRY...WHERE POTENTIAL EXISTS FOR TORNADOES. A TORNADO
WATCH IS IN EFFECT FOR THE BIG COUNTRY UNTIL 8 PM THIS EVENING.
SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE REST OF WEST
CENTRAL TEXAS...ALSO UNTIL 8 PM.

THE SURFACE TROUGH/DRYLINE WILL LIKELY MOVE TO A SONORA TO
BROWNWOOD LINE TOWARD MIDNIGHT...WITH A WEAK COLD FRONT MOVING
THROUGH THE REGION AFTER MIDNIGHT AND EARLY SUNDAY MORNING.
KEEPING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EARLY SUNDAY
MORNING...FROM JUNCTION TO SAN SABA. OTHERWISE DRY AND SUNNY ON
SUNDAY WITH NORTH WINDS OF 5 TO 15 MPH.

.LONG TERM...
INTRODUCED A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY
AND TUESDAY...SOUTH AND EAST OF THE CONCHO VALLEY. THIS AS LEVEL
MOISTURE RETURNS AND INTERACTS WITH WEAK UPPER DISTURBANCES. A
COLD FRONT MOVES THROUGH WEDNESDAY...BRINGING DRIER AND COOLER
AIR.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 56  81  53  82  58 /  50  10   5   0   5
SAN ANGELO 	 55  83  52  82  55 /  50  10   5   5  10
JUNCTION 	 65  83  53  85  54 /  60  20  10   5  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Oct 13, 2:01 PM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
201 PM CDT SAT OCT 13 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-141915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
201 PM CDT SAT OCT 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE...THIS AFTERNOON AND EVENING.
THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THERE IS
ALSO THE POTENTIAL FOR TORNADOES...MAINLY ACROSS THE BIG COUNTRY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Oct 13, 4:38 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
438 PM CDT SAT OCT 13 2012

TXZ071-076-132215-
CROCKETT TX-IRION TX-
438 PM CDT SAT OCT 13 2012

...GUSTY WINDS AND HAIL UNTIL 515 PM CDT FOR CROCKETT AND IRION
COUNTIES...

AT 434 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 14 MILES WEST OF
THE INTERSECTION OF US 190 AND HIGHWAY 163...OR ABOUT 19 MILES SOUTH
OF BIG LAKE...MOVING NORTHEAST AT 35 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES...
  ISOLATED POWER OUTAGES LIKELY...
  A FEW LOOSE OBECTS TOPPLED...
  HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...
  DANGEROUS WALKWAYS...

THE STRONG THUNDERSTORM WILL BE NEAR...
  THE INTERSECTION OF US 190 AND HIGHWAY 163 BY 455 PM CDT
  BARNHART BY 505 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3099 10149 3109 10132 3109 10129 3112 10128
      3123 10109 3098 10096 3090 10096 3083 10140
TIME...MOT...LOC 2139Z 245DEG 31KT 3095 10135
Special weather statement, Oct 13, 5:01 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
501 PM CDT SAT OCT 13 2012

TXZ054-132230-
NOLAN TX-
501 PM CDT SAT OCT 13 2012

...GUSTY WINDS AND HAIL UNTIL 530 PM CDT FOR NOLAN COUNTY...

AT 455 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF
MARYNEAL...OR ABOUT 17 MILES SOUTH OF ROSCOE...MOVING EAST AT 20 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES...
  ISOLATED POWER OUTAGES LIKELY...
  A FEW LOOSE OBECTS TOPPLED...
  HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...
  DANGEROUS WALKWAYS...

THE STRONG THUNDERSTORM WILL BE NEAR...
  THE INTERSECTION OF RANCH ROAD 608 AND HIGHWAY 147 BY 515 PM CDT
  MARYNEAL BY 520 PM CDT
  THE INTERSECTION OF HIGHWAY 70 AND RANCH ROAD 53 AND NOLAN BY 530
  PM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR WEST CENTRAL TEXAS.

LAT...LON 3216 10022 3211 10064 3225 10067 3229 10067
      3238 10027
TIME...MOT...LOC 2202Z 259DEG 19KT 3222 10056
Special weather statement, Oct 13, 5:20 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
520 PM CDT SAT OCT 13 2012

TXZ054-065-066-127-132245-
NOLAN TX-RUNNELS TX-TAYLOR TX-COKE TX-
520 PM CDT SAT OCT 13 2012

UNTIL 545 PM CDT FOR NOLAN...RUNNELS...TAYLOR AND COKE COUNTIES...

AT 516 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 2 MILES WEST OF TRENT TO 11 MILES SOUTHWEST OF
MARYNEAL...OR ALONG A LINE EXTENDING FROM 14 MILES EAST OF SWEETWATER
TO 17 MILES WEST OF BLACKWELL...MOVING EAST AT 45 MPH.

POTENTIAL STORM IMPACTS INCLUDE...

STRONG THUNDERSTORMS WILL BE NEAR...
  MERKEL AND NOLAN BY 530 PM CDT
  CAMP BUTMAN BY 535 PM CDT
  OAK CREEK RESERVOIR...TYE AND BLACKWELL BY 540 PM CDT
  HYLTON...VIEW...ABILENE AND HAPPY VALLEY BY 545 PM CDT

AND INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 253 AND 285.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR WEST CENTRAL TEXAS.

LAT...LON 3250 9963 3242 9963 3204 10013 3209 10067
      3215 10067 3253 10017 3252 9990
TIME...MOT...LOC 2220Z 276DEG 38KT 3248 10012 3214 10055
Local storm report, Oct 13, 5:43 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
543 PM CDT SAT OCT 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             12 SE BARNHART          30.99N 101.06W
10/13/2012  E1.00 INCH       CROCKETT           TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER SJT1200256

JOHNSON
Special weather statement, Oct 13, 5:51 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
551 PM CDT SAT OCT 13 2012

TXZ054-127-132315-
NOLAN TX-TAYLOR TX-
551 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR NOLAN
AND TAYLOR COUNTIES...

AT 550 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 10 MILES NORTHEAST OF NOLAN...OR ABOUT
20 MILES SOUTHEAST OF SWEETWATER...MOVING EAST AT 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MERKEL BY 600 PM CDT
  DYESS AFB AND VIEW BY 610 PM CDT
  TYE...KIRBY LAKE...ABILENE AND IMPACT BY 615 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR WEST CENTRAL TEXAS.

LAT...LON 3241 9963 3234 9963 3219 10027 3240 10030
      3252 10006 3252 9963
TIME...MOT...LOC 2251Z 253DEG 35KT 3234 10009
Local storm report, Oct 13, 6:17 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
617 PM CDT SAT OCT 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             GRAPE CREEK             31.58N 100.55W
10/13/2012  E0.88 INCH       TOM GREEN          TX   PUBLIC

&&

EVENT NUMBER SJT1200257

JOHNSON

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 2:14 PM CDTSpecial Weather StatementSJTHaskell31 min
Oct 13, 2:21 PM CDTSpecial Weather StatementSJTFisher24 min
Oct 13, 2:23 PM CDTSevere Thunderstorm WarningSJTHaskell37 min
Oct 13, 2:59 PM CDTSpecial Weather StatementSJTHaskell31 min
Oct 13, 3:01 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton29 min
Oct 13, 3:09 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones36 min
Oct 13, 3:34 PM CDTTornado WarningSJTHaskell26 min
Oct 13, 3:53 PM CDTSpecial Weather StatementSJTCrockett37 min
Oct 13, 3:58 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton32 min
Oct 13, 4:12 PM CDTSpecial Weather StatementSJTIrion33 min
Oct 13, 4:24 PM CDTSevere Thunderstorm WarningSJTThrockmorton36 min
Oct 13, 4:32 PM CDTSevere Thunderstorm WarningSJTThrockmorton28 min
Oct 13, 4:35 PM CDTSpecial Weather StatementSJTIrion25 min
Oct 13, 4:38 PM CDTSpecial Weather StatementSJTIrion37 min
Oct 13, 4:44 PM CDTSevere Thunderstorm WarningSJTCrockett, Irion, Schleicher46 min
Oct 13, 4:47 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green43 min
Oct 13, 5:01 PM CDTSpecial Weather StatementSJTNolan29 min
Oct 13, 5:16 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton29 min
Oct 13, 5:20 PM CDTSpecial Weather StatementSJTNolan, Taylor25 min
Oct 13, 5:25 PM CDTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green35 min
Oct 13, 5:33 PM CDTSevere Thunderstorm WarningSJTTom Green27 min
Oct 13, 5:36 PM CDTSevere Thunderstorm WarningSJTSchleicher39 min
Oct 13, 5:45 PM CDTSevere Thunderstorm WarningSJTThrockmorton30 min
Oct 13, 5:51 PM CDTSpecial Weather StatementSJTTaylor24 min
Oct 13, 5:56 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green34 min
Oct 13, 6:21 PM CDTSpecial Weather StatementSJTCallahan39 min
Oct 13, 6:25 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford, Taylor35 min
Oct 13, 6:45 PM CDTSevere Thunderstorm WarningSJTIrion, Schleicher30 min
Oct 13, 6:53 PM CDTSpecial Weather StatementSJTRunnels67 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.